Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 166, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 7, 2009, 11:55 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2009, 11:55 PM MDT (05:55 UTC)
- Expired
- Sep 8, 2009, 12:45 AM MDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 214 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 12:08 AM MDT | HAIL 1.75 | 1 W Bowman, ND | FROM BOWMAN RADAR SITE. HAIL LASTED 2 MINUTES. MOST WAS PENNY SIZED BUT MANY GOLF BALL SIZED. |
| Sep 8, 12:10 AM MDT | HAIL 4.25 | Bowman, ND | STILL HAILING |
| Sep 8, 12:12 AM MDT | HAIL 1.25 | Bowman, ND | QUARTER TO HALF DOLLAR SIZE HAIL. |
| Sep 8, 12:15 AM MDT | HAIL 1.75 | Bowman, ND | WEST SIDE OF BOWMAN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 080555 SVRBIS NDC011-087-080645- /O.NEW.KBIS.SV.W.0166.090908T0555Z-090908T0645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1155 PM MDT MON SEP 7 2009 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA... SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 1245 AM MDT * AT 1154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO QUARTER SIZE. THIS STORM WAS LOCATED NEAR RHAME...OR 15 MILES WEST OF BOWMAN...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RHAME AROUND 1205 AM MDT. GRIFFIN AROUND 1210 AM MDT. BOWMAN AROUND 1220 AM MDT. AMIDON AROUND 1245 AM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4661 10332 4628 10301 4597 10380 4624 10399 TIME...MOT...LOC 0554Z 237DEG 24KT 4618 10371 $$ SCHECK
1 follow-up statement
000 WWUS53 KBIS 080617 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 117 AM CDT TUE SEP 8 2009 NDC011-087-080645- /O.CON.KBIS.SV.W.0166.000000T0000Z-090908T0645Z/ SLOPE ND-BOWMAN ND- 1217 AM MDT TUE SEP 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR NORTHEASTERN BOWMAN AND SLOPE COUNTIES... AT 1212 AM MDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM THAT WAS PRODUCING EXTREMELY DESTRUCTIVE GOLF BALL TO SOFTBALL SIZE HAIL IN THE TOWN OF BOWMAN. THE CENTER OF THE STORM WAS LOCATED NEAR GRIFFIN...OR 9 MILES NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... AMIDON AROUND 1230 AM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4608 10352 4628 10392 4661 10332 4628 10301 TIME...MOT...LOC 0614Z 237DEG 24KT 4625 10355 $$ SCHECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 9:25 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 7, 9:25 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1025 PM CDT MON SEP 7 2009 .UPDATE... FRONTAL PRECIPITATION HAS FAILED TO INCREASE IN COVERAGE AS THE MIDDLE LEVEL SHORTWAVE OVER CENTRAL NORTH DAKOTA APPEARS TO BE MORE SHEARED THAN NECESSARY FOR BREAKING THE STRONG CAP EVIDENT IN THE BISMARCK 00 UTC SOUNDING. SO...POPS HAVE BEEN ADJUSTED ACCORDINGLY. && .PREV DISCUSSION... /ISSUED 403 PM CDT MON SEP 7 2009/ SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... THE MAIN CONCERNS IN THE NEAR TERM ARE PRECIPITATION CHANCES THROUGH TUESDAY AND POSSIBLE SEVERE WEATHER/HEAVY RAIN THREAT TONIGHT AND TUESDAY. CURRENTLY...A SLOW MOVING COLD FRONT STRETCHES FROM NEAR MINOT TO MOTT. BEHIND THE FOLD FRONT WINDS HAVE BEEN GUSTING INTO THE MID 20S. ALOFT...A DEEP TROUGH IS SLOWLY MOVING EASTWARD OVER THE CANADIAN PRAIRIES AND NORTHERN PLAINS. TWO PIECES OF ENERGY ARE EVIDENT IN THAT TROUGH ON WATER VAPOR WITH ONE IN NORTHEAST MONTANA AND THE OTHER IN CENTRAL MONTANA AND NORTHERN IDAHO. INSTABILITY IS INCREASING AHEAD OF THE COLD FRONT THIS AFTERNOON WITH MIXED LAYER CAPE VALUES GENERALLY BETWEEN 1000 TO 2000 J/KG. WEAK DEEP LAYER SHEAR IS IN PLACE WITH THE JET STREAM FARTHER TO THE NORTH AND WEST. DESPITE THE RELATIVE LACK OF SHEAR...ISOLATED STRONG STORMS ARE POSSIBLE THROUGH SUNSET...WITH ISOLATED MARGINAL SEVERE HAIL OR A WIND GUST APPROACHING 60 MPH NOT OUT OF THE QUESTION. THE MORE WIDESPREAD CONVECTION...MAINLY POST-FRONTAL AND ELEVATED...IS EXPECTED OVERNIGHT INTO TUESDAY MORNING. THE NAM/GFS ARE IN GOOD AGREEMENT REGARDING THE MAIN AXIS OF THE HEAVIEST QPF...GENERALLY FROM THE MINOT AND BOTTINEAU AREAS...SOUTHWEST THROUGH GARRISON. STAYED NEAR HPC QPF GUIDANCE...WITH MAX AMOUNTS AROUND 1 TO 1.5 INCHES. WOULD NOT BE SURPRISED TO SEE SOME ISOLATED 2 TO 3 INCH AMOUNTS THROUGH THE EVENT...OVER AREAS AFFECTED BY SEVERAL ROUNDS OF RAIN NEAR THE SLOW MOVING BOUNDARY. FFG VALUES ARE QUITE HIGH...AND THE THREAT OF FLASH FLOODING WOULD SEEM TO BE VERY LOW. BY TUESDAY AFTERNOON...THE FRONT WILL HAVE PUSHED INTO EASTERN NORTH DAKOTA. SOME SEVERE WEATHER IS POSSIBLE IN THE SOUTHEAST COUNTIES...DEPENDING ON THE EASTWARD PUSH OF THE BOUNDARY BY PEAK HEATING. BY TUESDAY EVENING...THE COLD FRONT WILL PUSH EAST...AND RAIN IS EXPECTED TO END OVER EASTERN PORTIONS OF THE CWA TUESDAY NIGHT. BEHIND THE COLD FRONT...UPPER LEVEL RIDGING IS SLOWLY BUILDING INTO THE NORTHERN PLAINS WITH SLIGHTLY ABOVE AVERAGE TEMPERATURES EXPECTED AFTER A COOL DAY BEHIND THE FRONT ON TUESDAY. DRIER AIR SLOWLY FILTERS INTO THE AREA BEHIND THE COLD FRONT LATE TUESDAY INTO WEDNESDAY. BY THURSDAY...THERE MAY BE ENOUGH MOISTURE RETURN TO FUEL ADDITIONAL THUNDERSTORMS...MAINLY OVER THE EASTERN HALF OF NORTH DAKOTA. LONG TERM...FRIDAY THROUGH MONDAY... EXTENDED MODELS IN VERY GOOD AGREEMENT IN DEVELOPING A CLOSED UPPER LOW OVER CENTRAL/EASTERN NORTH DAKOTA FRIDAY. PER HPC...A GREATER CONFIDENCE IS BEING PLACED IN THE ECMWF ENSEMBLE SUITE. THIS SCENARIO CONTINUOUSLY MEANDERS THE UPPER LOW AIMLESSLY OVER THE NORTHERN HIGH PLAINS THROUGH MIDWEEK NEXT WEEK. BOTTOM LINE IS EXPECT AN EXTENDED PERIOD OF COOL AND UNSETTLED WEATHER. HOWEVER THE PLACEMENT OF SHOWERS STILL UNCERTAIN UNTIL THE LOCATION/MOVEMENT OF THE UPPER LOW SHOWS BETTER CONSISTENCY BEYOND FRIDAY. THUS FOLLOWED HPC CLOSELY ON THIS WITH HIGH TEMPERATURES IN THE 60S AND OVERNIGHT LOWS IN THE 40S. A SLIGHT CHANCE TO CHANCE OF RAIN SHOWERS WILL COVER THE CWA FRIDAY THROUGH MONDAY. AVIATION... A COLD FRONT NOW APPROACHING CENTRAL NORTH DAKOTA WILL STALL OUT TONIGHT AND THEN MOVE SLOWLY EAST THROUGH TUESDAY. THE COLD FRONT HAS ALREADY MOVED THROUGH KISN AND KDIK...BUT IT IS STILL WEST OF KMOT/KBIS/KJMS AS OF 20Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND BEHIND THE FRONT AS UPPER LEVEL DISTURBANCES TRANSLATE THROUGH THE AREA. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND MAY REDUCE CEILINGS AND VISIBILITIES TO MVFR STATUS. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL DECREASE FROM WEST TO EAST TUESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KINNEY/KS/SCHECK
Hazardous weather outlook, Sep 7, 3:23 PM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 423 PM CDT MON SEP 7 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 423 PM CDT MON SEP 7 2009 /323 PM MDT MON SEP 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNSET ACROSS WESTERN AND CENTRAL NORTH DAKOTA. A FEW STRONG STORMS MAY PRODUCE HAIL UP TO PENNY SIZE AND WIND GUSTS AROUND 50 MPH...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. BY LATE EVENING...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH LOCALLY HEAVY RAIN POSSIBLE. SOME LOCATIONS MAY RECEIVE AN INCH OR TWO BY DAY BREAK TUESDAY...MAINLY ACROSS NORTH CENTRAL NORTH DAKOTA FROM THE MINOT AREA TO AROUND GARRISON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOCALLY HEAVY RAIN WILL CONTINUE INTO TUESDAY MORNING...MAINLY ACROSS THE NORTH CENTRAL AND NORTHEAST COUNTIES. ADDITIONAL THUNDERSTORM REDEVELOPMENT IS POSSIBLE BY LATE AFTERNOON OVER THE SOUTHEAST COUNTIES...MAINLY FROM JAMESTOWN EAST. A FEW SEVERE STORMS ARE POSSIBLE INTO THE EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TONIGHT...BUT MAY BE NEEDED LATE TUESDAY AFTERNOON IN THE SOUTHEAST COUNTIES KINNEY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:32 PM MDT | Areal Flood Advisory | BIS | Mountrail | 3 hr |
| Sep 8, 12:21 AM MDT | Areal Flood Advisory | BIS | McLean, Mountrail | 3 hr |
| Sep 8, 12:34 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 41 min |
| Sep 8, 1:14 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 46 min |
| Sep 8, 1:38 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Mercer, Morton, Oliver, Stark | 67 min |
| Sep 8, 1:40 AM MDT | Tornado Warning | BIS | Morton, Stark | 35 min |
| Sep 8, 2:23 AM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 37 min |
| Sep 8, 3:09 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 51 min |
| Sep 8, 3:43 AM MDT | Areal Flood Advisory | BIS | McHenry, Ward | 3 hr |
| Sep 8, 11:44 AM MDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.